In extreme cases, opium products can result in overdose or death. To avoid the harmful effects of opiates and opioids, it is important to understand the dangers of these drugs and how to seek help if an opium addiction is present.
An opium addiction can cause physical and behavioral changes. In some cases, people with an opium use disorder can hide the effects of their addiction. In other instances, family and friends can recognize changes in a person’s mood or appearance.
Signs associated with excessive opium use can be seen by others. For example, people can identify dilated pupils and mood swings. However, they cannot see some other symptoms such as headaches or stomach pain.
People addicted to opiates or opioids may isolate themselves or lose interest in their normal hobbies. They often have trouble accomplishing everyday tasks, like cleaning their home or caring for their children.
Additional signs of an opium addiction include:
- Mood swings
- Changes in appearance
- Hiding drugs in room or vehicle
- Volatile behaviors
- Engaging in risky behaviors, like driving while high on opioids
A telltale sign of an opium addiction is a lack of productivity at school or work. For example, many teens who are addicted to painkillers skip class or perform poorly on tests. According to the Drug Enforcement Administration, adolescents with an addiction are at an increased risk for dropping out of school.
An opium addiction can also bring about mental health problems, like anxiety or depression. For example, many people experiencing heroin addiction deal with co-occurring disorders that can lead to suicidal thoughts. To reduce their psychological pain, many of these individuals use larger doses of opium products, which can result in overdose.
Opium addiction can lead to physical health problems, like mental fog, constipation and respiratory depression. The longer someone uses opium products, the more likely they are to experience these health issues.
Common physical symptoms associated with opium abuse or addiction include:
- Dry mouth
- Dilated pupils
- Excessive or difficulty sleeping
Some effects of chronic opium use are more severe than are others. Individuals who have experienced an addiction to painkillers like OxyContin for several years might deal with more intense health problems, like:
- Low blood pressure
- Nausea or vomiting
- Redness of skin
Many people with an opium addiction try to reduce their drug use. However, decreasing their use can produce painful withdrawal symptoms that might be difficult to control on their own. Opium withdrawal symptoms include abdominal cramping, muscle aches and excessive sweating.
Chronic opium use can lead to a range of long-term physical issues. These health problems might include brittle bones, hormonal changes and intestinal complications. Routinely abusing opium also increases a person’s risk of narcotic bowel syndrome, a condition characterized by the presence of consistent abdominal pain caused by opioids.
The psychological complications resulting from opioid abuse can be just as distressing as the physical problems. Opium use is closely associated with anxiety, depression and bipolar disorder. If left untreated, these mental disorders can lead to continued opium use or death.
According to a 2017 study published in the Journal of the American Board of Family Medicine, 7.2 million people in the United States with a mental health disorder use prescription opioids. The report indicated that Americans with psychological problems receive more than half of opioid prescriptions distributed nationwide.
Continued opium use can also increase a person’s chances of developing infectious diseases like HIV and hepatitis. People who inject opium run the risk of dealing with collapsed veins or clogged blood vessels.
Anyone can become addicted to painkillers. Opium addiction is a severe, long-term consequence of opium abuse. Addiction is a neurological disorder that can lead to compulsive behaviors. If a substance use disorder is not treated, it can produce several health disorders and exacerbate existing ones.
An opium overdose occurs when someone takes more than the recommended amount of opium. Upon taking too much opium, the drug overwhelms opioid receptors in the brain that control breathing. As a result, the brain does not receive enough oxygen and people can lose consciousness.
According to Mayo Clinic, symptoms of an opium overdose include:
- Clammy skin.
- Trouble breathing.
- Fast heartbeat.
An overdose should be treated as a medical emergency. If you or someone you know is experiencing symptoms of an opium overdose, call 911 immediately. You could also contact the American Association of Poison Control Centers at 1-800-222-1222.
If someone you know has overdosed on opium, treat them with naloxone if the medication is readily available. Naloxone is an antidote that reverses the overdose effects of opioids.
If you use opium and want to learn more about your substance use behaviors, take The Recovery Village’s self-assessment. These quizzes can help you recognize the presence of an opium addiction or dependence.
- Illicit Drugs
An opium overdose may indicate the presence of a substance use disorder. If you’re grappling with an addiction to opiates or opioids, treatment may be necessary. The Recovery Village operates several rehab centers across the United States. The medical experts at each facility create treatment plans to meet an individual’s specific needs. To learn more about how treatment can help you heal, contact The Recovery Village today.
Opium Addiction and Abuse
U.S. Drug Enforcement Administration. “How Does Drug Use Affect Your High School Grades?“>How Does[…]chool Grades?” Just Think Twice. Accessed August 22, 2021.
Matthew A Davis, Matthew A; Lin, Lewei A; Liu, Haiyin; Sites, Brian D. “Prescription Opioid Use among Adults with Mental Health Disorders in the United States.“>Prescrip[…]nited States.” Journal of the American Board of Family Medicine, July–August 2017. Accessed August 22, 2021.
National Institute on Drug Abuse. “What’s the relationship between drug use and viral infections?“>What’s[…]l infections?” July 2020. Accessed August 22, 2021.
Substance Abuse and Mental Health Services Administration. “Opioid Overdose.“>Opioid Overdose.” August 19, 2020. Accessed August 22, 2021.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.